Type 2 diabetes

Has anyone here taken the medication Metformin. Did it make you sick. My husband was prescribed this . We are worried that he will get really sick on it.

Replies

  • T1DCarnivoreRunner
    T1DCarnivoreRunner Posts: 11,457 Member
    I've taken without issues. I have heard some people have the runs, but that is the worst I've heard.

    I know you didn't ask this, but I'm going to throw in my 2 cents anyway. Metformin functions to inhibit / decrease glycogenolysis. This is the 2nd largest source of blood glucose. The logic is that, by decreasing the 2nd largest source of glucose, blood glucose should rationally not become so elevated. Do you know the 1st largest source of blood glucose? It's carbohydrate consumption. I really hope his doctor also suggested decreasing the leading cause of glucose when s/he prescribed a medication to deal with the 2nd leading cause of glucose.
  • mkeatonmom4
    mkeatonmom4 Posts: 36 Member
    Yes he is changing his diet as am I. The concern we have is that he will be so nauseous that he will throw up. He doesn’t want to be so sick he can’t get to work.
  • Beautyofdreams
    Beautyofdreams Posts: 1,004 Member
    I have taken Metformin and found no problems with nausea. However, if your huband's blood sugar has been out of control for some time prior to starting medication, he may feel like he has low blood sugar crashes when his blood sugar is at a normal range. This stage will pass quickly and doesn't mean to short his medication. It is important to get blood sugars under control asap to avoid further complications.
  • candylilacs
    candylilacs Posts: 588 Member
    Yeah, I have taken Metformin. I was like I had to go to the bathroom 8 times a day. This lady taking 2,000 mg of Metformin, "It's like I can't even leave the house!" and she had diarrhea so bad!

    Try to cut the carbs and stick with protein.

  • naturegirldebbie
    naturegirldebbie Posts: 11 Member
    I take it (500mg 2x a Day) . I do not have any nausea with it. If I take 2 2x a day I get runs, but no nausea. Otherwise no issues. I am hypersensitive to meds too. I get nausea and projectile vomiting when taking most meds that cause nausea. Tell him to start on a day he doesn't need to be away from home.
  • spiriteagle99
    spiriteagle99 Posts: 3,359 Member
    My husband takes it twice a day. He has for years. No problems. His doctor warned him that if he didn't take the pills with food, he would get the runs, so now he always takes it with a meal or snack and has no issues.
  • HeidiCooksSupper
    HeidiCooksSupper Posts: 3,830 Member
    I've taken Metformin for years with no side effects whatsoever. I take it with or without food depending on when I remember to take my pills.
  • Megan_smartiepants1970
    Megan_smartiepants1970 Posts: 26,931 Member
    I am type 2 diabetic .... I have been on Metformin since last year ...my goal is to get off all meds .... I take it with food and I also cut the dose in 1/2 ..so instead of taking 2 pills a day... I am down to 1 pill a day ... I am also keto .... wishing your husband the very best :)
  • jamespatten3576
    jamespatten3576 Posts: 71 Member
    I was on it for a little while, only issue I had was that when I had to go, I HAD to go, there was no waiting.
  • Theoldguy1
    Theoldguy1 Posts: 2,262 Member
    Yes he is changing his diet as am I. The concern we have is that he will be so nauseous that he will throw up. He doesn’t want to be so sick he can’t get to work.

    If he's worried about it, take according to directions when he has a couple days off in a row to check for any effects.
  • acpgee
    acpgee Posts: 6,598 Member
    I no longer take metformin because I reversed my Type 2 by losing some weight. Metformin is being trialed as an anti aging drug.

    https://www.pharmacytimes.com/contributor/robert-s-pugliese-pharmd-bcps/2015/12/is-metformin-the-fountain-of-youth
  • MikePfirrman
    MikePfirrman Posts: 3,087 Member
    edited July 2020
    See if you can find a Holistic doc and get on Berberine. It's a root supplement that does the same thing as Metformin with no side effects. Listen to your doc but a Holistic doc would know about this alternative. It does the exact same things as Metformin with the only warning that kids, pregnant women and nursing women shouldn't take it. They keep trying to find more adverse affects (because pharma money doesn't want to lose business to a root from nature), but I haven't read of any.

    https://www.medicalnewstoday.com/articles/325798#how-to-use
  • cerad2
    cerad2 Posts: 70 Member
    I have taken it for years without unwanted side effects and it seems to be doing it's job.

    I think the real issue is that for some reason you (and possibly your husband) don't seem to trust your doctor. Doctors know that there can be harmful side effects from just about anything. Competent doctors will monitor their patients, listen to complaints and make changes if necessary. You seem to feel your doctor will not do this sort of thing so I suggest that the best solution would be to change doctors. Or at least get a second independent professional opinion. Not from random internet sites.